Alert archive / Iowa / Winter Storm Warnings in 2020

Winter Storm Warning 4, NWS Des Moines, IA

April 11, 20205 counties in Iowa

NWS Des Moines, IA issued this winter storm warning at Apr 11, 2020, 3:23 PM CDT for 5 counties in Iowa. It took effect at Apr 12, 2020, 7:00 AM CDT. It was in force for 15 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 11, 2020, 3:23 PM CDT (20:23 UTC)
In effect from
Apr 12, 2020, 7:00 AM CDT
Expired
Apr 12, 2020, 9:59 PM CDT
In force
15 hr
Issued by
NWS Des Moines, IA

Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 176 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 12:40 PM CDTHEAVY SNOW 5.5Ledyard, IA1/8 MILE VISIBILITY AND 5-6 INCHES ON THE STREET.
Apr 12, 5:41 PM CDTHEAVY SNOW 7Ledyard, IASOME BLOWING SNOW NOW OCCURRING AS WELL.
Apr 12, 8:15 PM CDTHEAVY SNOW 11Ringsted, IASTORM TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2248 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

808 
WWUS43 KDMX 112023
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
323 PM CDT Sat Apr 11 2020

...Heavy Snow Likely Over Portions of Northwest and Northern Iowa
Sunday...

.Rain overnight will transition to snow early Sunday morning over
northwest Iowa as a cold front pushes across the state. Gusty
winds will develop behind the front and result in significantly
reduced visibility due to blowing snow. Near-blizzard conditions
are possible across northwest Iowa due to the blowing snow and
gusty winds, making any travel dangerous. While initial 
accumulations on roadways will be mitigated by warm ground 
temperatures, blowing snow and higher snow rates will eventually 
allow for snow to accumulate on roads, causing hazardous travel 
conditions. Heavy, wet snow may result in isolated power outages 
from downed tree branches. The precipitation will come to end 
Sunday night from west to east, though gusty winds will prevail 
into Monday.

IAZ044-112130-
/O.CAN.KDMX.WS.A.0005.200412T1200Z-200413T1200Z/
Crawford-
Including the city of Denison
323 PM CDT Sat Apr 11 2020

...WINTER STORM WATCH IS CANCELLED...

Light snow accumulation is expected, however heavier accumulations
will be north of the county.

$$

IAZ004>007-015-120430-
/O.UPG.KDMX.WS.A.0005.200412T1200Z-200413T1200Z/
/O.NEW.KDMX.WS.W.0004.200412T1200Z-200413T0900Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, and Emmetsburg
323 PM CDT Sat Apr 11 2020

...WINTER STORM WARNING IN EFFECT FROM 7 AM SUNDAY TO 4 AM CDT
MONDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 9 
  inches. Winds gusting as high as 40 mph.

* WHERE...Northern Iowa.

* WHEN...From 7 AM Sunday to 4 AM CDT Monday.

* IMPACTS...Travel could be very difficult. Areas of blowing snow
  could significantly reduce visibility with near blizzard
  conditions possible. The hazardous conditions could impact the 
  morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ016-017-023-024-033-034-120430-
/O.UPG.KDMX.WS.A.0005.200412T1200Z-200413T1200Z/
/O.NEW.KDMX.WW.Y.0017.200412T1500Z-200413T0900Z/
Hancock-Cerro Gordo-Pocahontas-Humboldt-Sac-Calhoun-
Including the cities of Garner, Britt, Kanawha, Mason City, 
Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, 
Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, 
Early, Rockwell City, Manson, Lake City, and Pomeroy
323 PM CDT Sat Apr 11 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM SUNDAY TO 4 AM
CDT MONDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches. Winds gusting as high as 40 mph.

* WHERE...Northern Iowa.

* WHEN...From 10 AM Sunday to 4 AM CDT Monday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility. The hazardous conditions
  could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Hagenhoff
5 follow-up statements
925 
WWUS43 KDMX 120222
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
922 PM CDT Sat Apr 11 2020

...Heavy Snow Likely Over Portions of Northwest and Northern Iowa
Sunday...

.Rain overnight will transition to snow early Sunday morning over
northwest Iowa as a cold front pushes across the state. Gusty
winds will develop behind the front and result in significantly
reduced visibility due to blowing snow. Near-blizzard conditions
are possible across northwest Iowa due to the blowing snow and
gusty winds, making any travel dangerous. While initial
accumulations on roadways will be mitigated by warm ground
temperatures, blowing snow and higher snow rates will eventually
allow for snow to accumulate on roads, causing hazardous travel
conditions. Heavy, wet snow may result in isolated power outages
from downed tree branches. The precipitation will come to end
Sunday night from west to east, though gusty winds will prevail
into Monday.

IAZ004>007-015-130600-
/O.CON.KDMX.WS.W.0004.200412T1200Z-200413T0900Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, and Emmetsburg
922 PM CDT Sat Apr 11 2020

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM SUNDAY TO
4 AM CDT MONDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 9 
  inches. Winds gusting as high as 40 mph.

* WHERE...Northern Iowa.

* WHEN...From 7 AM Sunday to 4 AM CDT Monday.

* IMPACTS...Travel could be very difficult. Areas of blowing snow
  could significantly reduce visibility with near blizzard
  conditions possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ016-017-023-024-033-034-130600-
/O.CON.KDMX.WW.Y.0017.200412T1500Z-200413T0900Z/
Hancock-Cerro Gordo-Pocahontas-Humboldt-Sac-Calhoun-
Including the cities of Garner, Britt, Kanawha, Mason City, 
Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, 
Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, 
Early, Rockwell City, Manson, Lake City, and Pomeroy
922 PM CDT Sat Apr 11 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO
4 AM CDT MONDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches. Winds gusting as high as 40 mph.

* WHERE...Northern Iowa.

* WHEN...From 10 AM Sunday to 4 AM CDT Monday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility to less than 1 mile during
  times of heavier snow.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
261 
WWUS43 KDMX 121000
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
500 AM CDT Sun Apr 12 2020

...Moderate to Heavy Snow Likely Over Portions of Northwest and 
Northern Iowa Sunday...

.Rain overnight will transition to snow early Sunday morning over
northwest Iowa as a cold front pushes across the state. Gusty
winds will develop behind the front and result in significantly
reduced visibility due to blowing snow, especially during snowfall.
Near- blizzard conditions will be possible across northwest Iowa 
due to the blowing snow and gusty winds, making any travel 
dangerous. While initial accumulations on roadways will be 
mitigated by warm ground temperatures, blowing snow and higher 
snow rates will eventually allow for snow to accumulate on roads, 
causing hazardous travel conditions. Heavy, wet snow and/or light
icing coupled with the strong winds may result in isolated power 
outages from downed tree branches. The precipitation will come to 
end Sunday night from west to east, though gusty winds will 
prevail into Monday.

IAZ004>007-015-121800-
/O.CON.KDMX.WS.W.0004.200412T1200Z-200413T0900Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, and Emmetsburg
500 AM CDT Sun Apr 12 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 9
  inches. Light icing to around a tenth an inch possible. Winds 
  gusting to around 40 to 50 mph.

* WHERE...Far Northwest and Northern Iowa.

* WHEN...From 7 AM Sunday to 4 AM CDT Monday.

* IMPACTS...Travel could be very difficult. Areas of blowing snow
  could significantly reduce visibility with near blizzard
  conditions possible. Heavy wet snow and/or light icing combined
  with the strong northerly winds may cause tree damage and
  possible isolated power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ016-017-023-024-033-034-121800-
/O.CON.KDMX.WW.Y.0017.200412T1500Z-200413T0900Z/
Hancock-Cerro Gordo-Pocahontas-Humboldt-Sac-Calhoun-
Including the cities of Garner, Britt, Kanawha, Mason City, 
Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, 
Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, 
Early, Rockwell City, Manson, Lake City, and Pomeroy
500 AM CDT Sun Apr 12 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 AM THIS
MORNING TO 4 AM CDT MONDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 inches.
  Light icing to around a tenth of an inch possible. Winds 
  gusting to around 40 to 50 mph.

* WHERE...Northwest and Northern Iowa.

* WHEN...From 10 AM Sunday to 4 AM CDT Monday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility to less than 1 mile during
  times of heavier snow. Wet snow and/or light icing combined 
  with the strong northerly winds may cause tree damage and 
  possible isolated power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

CURTIS
423 
WWUS43 KDMX 121559
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
1059 AM CDT Sun Apr 12 2020

...Moderate to Heavy Snow Likely Over Portions of Northwest and
Northern Iowa Sunday...

.Rain continues to transition to snow early Sunday morning over 
northwest Iowa as a cold front pushes across the state. Gusty 
winds behind the front have resulted in significantly reduced 
visibility due to blowing snow, especially during snowfall. Near- 
blizzard conditions will be possible across northwest Iowa due to 
the blowing snow and gusty winds, making any travel dangerous. 
While initial accumulations on roadways will be mitigated by warm 
ground temperatures, blowing snow and higher snow rates will 
eventually allow for snow to accumulate on roads, causing 
hazardous travel conditions. Heavy, wet snow and/or light icing 
coupled with the strong winds may result in isolated power outages
from downed tree branches. The precipitation will come to end 
Sunday night from west to east, though gusty winds will prevail 
into Monday.

IAZ004>007-015-130000-
/O.CON.KDMX.WS.W.0004.000000T0000Z-200413T0900Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, and Emmetsburg
1059 AM CDT Sun Apr 12 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 9 
  inches. Light icing to around a tenth an inch possible. Winds 
  gusting to around 40 to 50 mph.

* WHERE...Far Northwest and Northern Iowa.

* WHEN...From 7 AM Sunday to 4 AM CDT Monday.

* IMPACTS...Travel could be very difficult. Areas of blowing snow
  could significantly reduce visibility with near blizzard
  conditions possible. Heavy wet snow and/or light icing combined
  with the strong northerly winds may cause tree damage and
  possible isolated power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ016-017-023-024-033-034-130000-
/O.CON.KDMX.WW.Y.0017.000000T0000Z-200413T0900Z/
Hancock-Cerro Gordo-Pocahontas-Humboldt-Sac-Calhoun-
Including the cities of Garner, Britt, Kanawha, Mason City, 
Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, 
Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, 
Early, Rockwell City, Manson, Lake City, and Pomeroy
1059 AM CDT Sun Apr 12 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT
MONDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches. Light icing to around a tenth of an inch possible. 
  Winds gusting to around 40 to 50 mph.

* WHERE...Northwest and Northern Iowa.

* WHEN...From 10 AM Sunday to 4 AM CDT Monday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility to less than 1 mile 
  during times of heavier snow. Wet snow and/or light icing 
  combined with the strong northerly winds may cause tree damage 
  and possible isolated power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Hagenhoff
512 
WWUS43 KDMX 122001
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
301 PM CDT Sun Apr 12 2020

...Moderate to Heavy Snow Continues Over Northwest and Northern 
Iowa Sunday...

.Snow continues over northwest and northern Iowa this afternoon,
with a few reports of 5+ inches. Gusty winds behind the front 
have resulted in significantly reduced visibility due to blowing 
snow, especially during snowfall. Near-blizzard conditions will 
be possible across northwest Iowa due to the blowing snow and 
gusty winds, making any travel dangerous. Heavy, wet snow and/or 
light icing coupled with the strong winds may result in isolated 
power outages from downed tree branches. The precipitation will 
come to end tonight from west to east, though gusty winds will 
prevail into Monday.

IAZ004-005-015-130300-
/O.EXT.KDMX.WS.W.0004.000000T0000Z-200413T0300Z/
Emmet-Kossuth-Palo Alto-
Including the cities of Estherville, Algona, and Emmetsburg
301 PM CDT Sun Apr 12 2020

...WINTER STORM WARNING NOW IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 9 
  inches. Light icing to around a tenth an inch possible. Winds 
  gusting to around 40 to 50 mph.

* WHERE...Far Northwest and Northern Iowa.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Travel could be very difficult. Areas of blowing 
  snow could significantly reduce visibility with near blizzard 
  conditions possible. Heavy wet snow and/or light icing 
  combined with the strong northerly winds may cause tree damage 
  and possible isolated power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ006-007-130415-
/O.EXT.KDMX.WS.W.0004.000000T0000Z-200413T0600Z/
Winnebago-Worth-
Including the cities of Forest City, Lake Mills, Northwood, 
and Manly
301 PM CDT Sun Apr 12 2020

...WINTER STORM WARNING NOW IN EFFECT UNTIL 1 AM CDT MONDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 9 
  inches. Light icing to around a tenth an inch possible. Winds 
  gusting to around 40 to 50 mph.

* WHERE...Far Northwest and Northern Iowa.

* WHEN...Until 1 AM CDT Monday.

* IMPACTS...Travel could be very difficult. Areas of blowing 
  snow could significantly reduce visibility with near blizzard 
  conditions possible. Heavy wet snow and/or light icing 
  combined with the strong northerly winds may cause tree damage 
  and possible isolated power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ023-024-033-034-130300-
/O.EXT.KDMX.WW.Y.0017.000000T0000Z-200413T0300Z/
Pocahontas-Humboldt-Sac-Calhoun-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, and Pomeroy
301 PM CDT Sun Apr 12 2020

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches. Light icing to around a tenth of an inch possible. 
  Winds gusting to around 40 to 50 mph.

* WHERE...Northwest and Northern Iowa.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility to less than 1 mile 
  during times of heavier snow. Wet snow and/or light icing 
  combined with the strong northerly winds may cause tree damage 
  and possible isolated power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ016-017-130415-
/O.EXT.KDMX.WW.Y.0017.000000T0000Z-200413T0600Z/
Hancock-Cerro Gordo-
Including the cities of Garner, Britt, Kanawha, Mason City, 
and Clear Lake
301 PM CDT Sun Apr 12 2020

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 1 AM CDT MONDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches. Light icing to around a tenth of an inch possible. 
  Winds gusting to around 40 to 50 mph.

* WHERE...Northwest and Northern Iowa.

* WHEN...Until 1 AM CDT Monday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility to less than 1 mile 
  during times of heavier snow. Wet snow and/or light icing 
  combined with the strong northerly winds may cause tree damage 
  and possible isolated power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Hagenhoff
698 
WWUS43 KDMX 130259
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
959 PM CDT Sun Apr 12 2020

...Winter Storm Winding Down...

.Blustery north winds will continue overnight and may cause
blowing snow, especially in open areas. No additional snowfall is
anticipated.

IAZ006-007-130400-
/O.CAN.KDMX.WS.W.0004.000000T0000Z-200413T0600Z/
Winnebago-Worth-
Including the cities of Forest City, Lake Mills, Northwood, 
and Manly
959 PM CDT Sun Apr 12 2020

...WINTER STORM WARNING IS CANCELLED...

Blustery north winds will continue overnight and may cause
blowing snow, especially in open areas. No additional snowfall is
anticipated.

$$

IAZ004-005-015-130400-
/O.CAN.KDMX.WS.W.0004.000000T0000Z-200413T0300Z/
Emmet-Kossuth-Palo Alto-
Including the cities of Estherville, Algona, and Emmetsburg
959 PM CDT Sun Apr 12 2020

...WINTER STORM WARNING IS CANCELLED...

Blustery north winds will continue overnight and may cause
blowing snow, especially in open areas. No additional snowfall is
anticipated.

$$

IAZ023-024-033-034-130400-
/O.CAN.KDMX.WW.Y.0017.000000T0000Z-200413T0300Z/
Pocahontas-Humboldt-Sac-Calhoun-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, and Pomeroy
959 PM CDT Sun Apr 12 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

Blustery north winds will continue overnight and may cause
blowing snow, especially in open areas. No additional snowfall is
anticipated.

$$

IAZ016-017-130400-
/O.CAN.KDMX.WW.Y.0017.000000T0000Z-200413T0600Z/
Hancock-Cerro Gordo-
Including the cities of Garner, Britt, Kanawha, Mason City, 
and Clear Lake
959 PM CDT Sun Apr 12 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

Blustery north winds will continue overnight and may cause
blowing snow, especially in open areas. No additional snowfall is
anticipated.

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this winter storm warning went out at Apr 11, 3:06 PM CDT, 17 minutes earlier.

Area forecast discussion, Apr 11, 3:06 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
306 PM CDT Sat Apr 11 2020

.DISCUSSION.../Tonight through Saturday/
Issued at 306 PM CDT Sat Apr 11 2020

Initial push of warm advection and moisture into the state has
produce scattered showers and a few storms across Iowa today. This
initial surge continues eastward into this evening with
precipitation spreading into eastern Iowa and northern Illinois.
Additional scattered showers and thunderstorms seem likely across
the south again later this evening into the overnight as another
weak wave passes through near the Iowa/Missouri border.  Meanwhile,
a strengthening boundary will slowly into central Iowa overnight as
low pressure deepens across the Plains.  Wind fields are forecast to
intensify through the night as the pressure gradient tightens with
increasing cold advection into northwest Iowa.

Forcing increases significantly into Sunday with the approach of the
northern stream shortwave.  Precipitation will increase in coverage
and intensity into the morning across behind the boundary across the
northwest third of Iowa. Models have trended slightly farther north
with axis of main forcing and resultant QPF and this needs to be
monitored in further runs. Impressive mid level QG and
frontogenetical forcing will be ongoing for a good portion of the
day across the north with banded snowfall likely.  In addition,
stability is quite weak with thunder possible in the far north
enhancing snowfall rates.  Rates of 1-2" seems quite possible near
the Minnesota border for a few hours into Sunday afternoon. Amounts
in the far northwest will likely be from 8-10" but could be even
high should convective elements develop.  The gradient of snow will
be tight on the south side of the band where warmer air is expected
to keep precipitation mainly liquid prior to the heavier QPF ending
towards evening.  Otherwise, winds strengthen during the day and
into the evening with near blizzard conditions in the warning areas.
A possible upgrade seems in the cards should the wind fields
develop, although fracturing of stucco snow to reduce visibilities
is somewhat difficult. Elsewhere, a wind advisory also seems likely
to be issued in future forecasts as the top of the mixed layer is
mostly 40-50kts in most locations later Sunday into Sunday night as
strong cold advection spreads across the state.

HRRR has been showing some decent instability in the far southeast
by Sunday afternoon and there is some concern that the potential is
being underplayed.  Shear is not a problem with this system so
everything depends on the ability for instability to develop given
the extensive cloud cover and track of surface low.  This will need
to be closely watched with damaging winds and large hail possible,
if greater instability would develop, a tornado would not be out of
the question either.

After the storm departs late Sunday night into early Monday, thermal
trof will enter the state on Monday with a brisk and cold day.  Some
lingering clouds may persist in the north through the day given the
cyclonic curvature and the approach of a weak shortwave late in the
day.  The overall upper pattern remains unchanged through the mid to
late work week with a large upper trof continuing across the eastern
half to two-thirds of the nation. This will keep open the reservoir
of unseasonably cold air into the state during the work week with
temperatures holding 15-20 degrees below normal for much of the
time.  Some slight moderation is expected by late in the period as
the deep trof begins to migrate east with the amplitude of the upper
flow flattening, allowing for some modification of the airmass in
the Midwest.  Chances for precipitation through the week will be
limited with any rain/snow remaining light and rather limited in
spacial extent.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1230 PM CDT Sat Apr 11 2020

Aviation conditions will deteriorate through the forecast period
with widespread VFR conditions becoming MVFR to IFR tonight into
Sunday morning. Ceilings will lower quickly this evening with
scattered showers across the state along with isolated thunder in
southern Iowa. Surface winds will become east to northeast and
increase overnight into Sunday morning as surface low deepens in
the Plains. Poor conditions with widespread restrictions to
ceilings and visibilities are expected on Sunday with strong
surface winds.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 10 AM Sunday to 4 AM CDT Monday for
IAZ016-017-023-024-033-034.

Winter Storm Warning from 7 AM Sunday to 4 AM CDT Monday for
IAZ004>007-015.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Apr 11, 5:13 AM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
513 AM CDT Sat Apr 11 2020

IAZ004>007-015>017-023-024-033-034-044-121015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Sac-Calhoun-Crawford-
513 AM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Rain showers and non-severe thunderstorms will move through the
area today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Storm Watch is in effect for the area Sunday. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Morning low temperatures in the teens to low 20s and wind chills
in the single digits to teens are anticipated each of Monday,
Tuesday, and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ025>028-035>039-045>048-057-058-121015-
Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Carroll-Greene-Boone-Story-Audubon-Guthrie-
513 AM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Rain showers and non-severe thunderstorms will move through the
area today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rain will change to snow on Sunday with the highest accumulations
over northwest and north central Iowa, though minor accumulations
of an inch or two will be possible.

Morning low temperatures in the low to mid 20s and wind chills in
the upper single digits to low 20s are anticipated each of
Monday, Tuesday, and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ049-050-059>062-070>075-081>086-092>097-121015-
Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
513 AM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Rain showers and non-severe thunderstorms will move through the
area today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rain will change to snow late in the day Sunday and Sunday night
with little if any accumulation expected.

Morning low temperatures in the 20s and wind chills in the teens
to low 20s are anticipated each of Monday, Tuesday, and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CURTIS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 3:23 PM CDTWinter Weather AdvisoryDMXCalhoun, Cerro Gordo, Hancock, Humboldt, Pocahontas, Sac31 hr

Nearby

Winter Storm Warnings in Iowa, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.